The Opioid Crisis
BY PAIGE HOPKINS
Over the past few years, Canada has seen epidemic levels of overdoses and deaths because of one highly potent substance. The agent is odourless, colourless, and an amount the size of two grains of salt can kill you. It is easily mixed with any type of drug and is undetectable with most at home drug tests. Something that we may only associate with Vancouver’s East Hastings can in fact devastatingly impact any person, of any standing. It happens to the junkies, the hungry ghosts, the dwellers of our country’s underbelly, to gangs, in dark alleyways, but it also happens to people like me. It is a boogeyman of the inner city’s, a hovering spectre of the party scene, waiting to fall on its next victim and suck the spirit from their body. It is called Fentanyl, its family is Opiates, and it does not discriminate.
Opiates are a class of drug that bind to opioid receptors in the brain. They can be natural or synthetic and include such drugs as Morphine, Heroin and Codeine. Prescribed primarily for pain management, but has also been used for diarrhea suppression and to treat shortness of breath in cancer patients.
Fentanyl is a synthetic opiate 50-100 times more potent then Morphine. Fentanyl and its even stronger analogue carfentanil, are associated with the majority of opioid overdoses over the past couple years.
There are a number of factors that make this drug so dangerous. Used medically as a painkiller for extreme instances, users have reported euphoria, relaxation and feelings akin to sexual climax. This in itself is a massive problem, because who doesn’t want to feel good, like, really good? This coupled with the fact that the high lasts less then an hour, makes it very easy to dose multiple times a day. As our brains quickly build tolerance to the chemical, more of it is required to reach that same feeling. It does not help that the reported withdrawal symptoms are hideous, enforcing physical dependence. Additionally, due to its extremely high potency, it is deadly when ingested accidentally.
With over 1,000 deaths attributed to opioid overdoses in 2017 alone, it has reached epidemic levels. But how has it gotten so bad?
One alleged factor is the over-prescribing of opiate painkillers by doctors that has been occurring since the early 1990’s. The sheer amount of easily accessible substance, coupled with its highly addictive nature, makes for a perilous mix.
The much newer phenomena of fentanyl being used to cut or fill out street-level drugs is just as concerning. People who use drugs recreationally, but have never intentionally used opiates, are now at risk of overdose. Especially in todays party culture, where the use of certain drugs like Ecstasy and LSD are common and not heavily associated with catastrophic risk. However, these past few years have seen multiple cases of partygoers ingesting tainted substances. Every pill or line is a gamble that can end in death.
In Yukon, the Opioid Crisis has not yet reached the epidemic levels that they have in B.C. and a number of organizations are working to keep it that way. There are a number of resources out there with information on opioids, what to do in case of an overdose and available supports for youth. Kwanlin Dün First Nation’s website includes a message from Chief Bill and information on what are the signs of an overdose and the steps to take in the case of such an event. More information and support can be found at their Health Centre by calling 668-7289 or email at email@example.com.
The Department of Education has partnered with Health and Social Services to have informative and open discussions with students and the public about drug use. “A fear based approach to substances is not helpful… So our approach is really about … giving children the knowledge and the skills that they need so that they can make healthy decisions. That starts when a child enter school.” Liza Manolis, manager of Student Support Services, stated. Schools are implementing several ways to combat the crisis. Starting from kindergarten, children are informed about substances in the home, such as bleach and cleaning products to medication and in later years are taught about illicit substances. Naloxone kits are also available in schools, with at least one person trained on its use. School counselors can work with students and with their families to direct them to other services that are not available in schools but are available elsewhere in the community. Health and Social Services have more information at knowyoursource.ca, or you can call toll free at 1-855-667-5777.
The Blood Ties Four Directions Centre sees the direct impact of opiates in their day-to-day work. The work they do is largely street-level and aims to empower people to make informed decisions. They offer non-judgmental counseling that is more focused on information then abstinence and provide naloxone kits and training. For more information, support or counseling please visit the centre at 405 Ogilvie Street in Whitehorse, or call 867-663-2437.
Though there is no shortage of supports in Whitehorse, it may be difficult for everyone to find the right fit for them. As each organization or partnership comes at the issue from a different angle and perhaps different language, there is no one-size-fits-all institute. A thorough list of support services can be found at https://www.shakat.ca/survival-guide/.
Now, despite the dangers and all of the information available to us, it would be delusional to say none of us will ever experiment with substances again. That being said, how can we stay safe? First, we have to know the signs of overdose: trouble with or shallow breathing, severe sleepiness, cold clammy skin, slow heartbeat, and trouble walking or talking. Late signs are unconsciousness, no breathing and no heart rate. It may sound silly, but come up with a signal or safe word that all your friends know in case of feeling the effects of overdose. Lastly, don’t do it alone, always have someone with you that can call for help, worst case Ontario.
So friends, we have the knowledge and the tools to keep at bay this demon besieging our country. Continuing discussions and keeping informed are the best weapons against opioid related deaths. We must keep in mind that overdoses can happen to anyone, it is a very real risk we take every time, every line and every pill.
“As … youth get older, they tend to start looking to the streets to buy, and same with adults. And that’s where that it becomes risky is that we have people who don’t know where they are buying from and what’s in it. That’s where it becomes dangerous.”
- Manager of Student Support Services at the Department of Education
- “Increase focus on sharing information with the general public and with our students about the risks and dangers associated with opioid use and specifically with fentanyl. Its important for our students to have this information as well as feeling safe and supported. But, also to have the knowledge and skills necessary to make informed decisions and healthy choices when it comes to substance use.”
- Partnership with Health and Social Services
- Open conversation about Opiates and fentanyl
- “A fear based approach to substances is not helpful… So our approach is really about … giving children the knowledge and the skills that they need so that they can make healthy decisions. That starts when a child enter school.”
- Starting from kindergarten, children are informed about substances in the home, such as bleach and cleaning products to medication and in later years are taught about illicit substances.
- School counselors can work with students and with their families to direct them to other services that are not available in schools but are available in the community.
- Conversations about substance use should not be restricted to the class room, having those conversations with friends, with families and having conversations with our community would be one of the best ways to support students and the general public.
- Harm Reduction/Wellness Counselor at Blood Ties Four Directions Centre
- See the direct impact of the Opioid Crisis as they deal on the street level.
- Have access to talk to counselors about drug without necessarily having to talk about abstinence.
- “We do a lot of education around youth…we have this program called the HEAT Program where our health educator … physically provides the tools for youth to make the best choices they can, in any situation. Including what to do for overdose prevention.”
- We give you all the information so you can make an empowered decision.
- “We are doing a really good job in Yukon, compared to other regions.”
- Each organization has a different mandate, so each organization is coming at it from a different angle. Some angles may unintentionally be alienating youth.
- Everyone is at risk on some level. Fentanyl is certainly not the only opioid that you can overdose on.
- “As … youth get older, they tend to start looking to the streets to buy, and same with adults. And that’s where that it becomes risky is that we have people who don’t know where they are buying from and what’s in it. That’s where it becomes dangerous.”
- If someone is using chaotically, then there is probably something else going on in their lives that is causing this behavior.